European Respiratory Society

Use of tiotropium Respimat Soft Mist Inhaler versus HandiHaler and mortality in patients with COPD

Katia M.C. Verhamme, Ana Afonso, Silvana Romio, Bruno C. Stricker, Guy G.O. Brusselle, Miriam C.J.M. Sturkenboom


Tiotropium, a long-acting anticholinergic, is delivered via HandiHaler or via Respimat. Randomised controlled trials suggest that use of tiotropium Respimat increases the risk of dying. We compared the risk of mortality between tiotropium Respimat versus HandiHaler.

Within the Integrated Primary Care Information database, we defined a source population of patients, aged ≥40 years, with ≥1 year of follow-up. Based on prescription data, we defined episodes of tiotropium use (Respimat or HandiHaler). The risk of mortality, within these episodes, was calculated using a Cox proportional hazard regression analysis.

From the source population, 11 287 patients provided 24 522 episodes of tiotropium use. 496 patients died while being exposed to HandiHaler or Respimat. Use of Respimat was associated with almost 30% increased risk of dying (adjusted HR 1.27, 95% CI 1.03–1.57) with the highest risk for cardiovascular/cerebrovascular death (adjusted HR 1.56, 95% CI 1.08–2.25). The risk was higher in patients with co-existing cardiovascular disease (adjusted HR 1.36, 95% CI 1.07–1.73) than in patients without (adjusted HR 1.02, 95% CI 0.61–1.71).

Use of tiotropium Respimat was associated with an almost 30% increase of mortality compared with HandiHaler and the association was the strongest for cardiovascular/cerebrovascular death. It is unclear whether this association is causal or due to residual confounding by chronic obstructive pulmonary disease severity.


Tiotropium Respimat was associated with a 30% increase in mortality compared with HandiHaler in COPD


  • Received January 11, 2013.
  • Accepted March 7, 2013.
View Full Text